BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 2.6); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Back to Search Results |
| Model Number |
22268A |
| Medical Device Problem Code |
Use of Device Problem (1670)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
01/18/2023
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since a pilot hole, k-wire and its following screw was placed in the patient's spine in a different position than desired with navigation involved, although according to the surgeon (treating clinician): the deviation of 1 of 9 k-wires placed with the aid of navigation and of its following spine screw was detected by the surgeon with an intra-operative ct before finalizing the surgery, and this placement was addressed under fluoroscopic guidance at the very same surgery.The final outcome of this surgery was successful as intended, with the placements correct at the end of the surgery.There was no harm nor negative effect to the patient due to the deviating initial placements, also not due to the surgery/anesthesia prolong of ca.30-60min.There were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the main root cause of the k-wire placed with the aid of navigation in left t6, and of its following spine screw, deviating by ca.3mm medial, is: relative movements of the vertebra operated on (t6) during the surgery procedure in relation to the vertebra the navigation reference array was fixated to (t7), due to a non-rigid anatomical connection and the forces applied to the bones during instrumentation.A structural instability (spondylolisthesis) was present reducing the rigidity of the spine, and especially a significant amount of the bone of the adjacent vertebra above was missing, allowing further space for anatomical movements of the vertebra t6 when applying the forces needed to open the cortical bone with the navigated needle during the instrumentation on left t6.Multi-level navigation - i.E.Operating on a different vertebra than the one the patient reference array for navigation is fixated to or operating across multiple vertebrae - in combination with a not sufficiently rigid anatomical connection of the vertebra operated on, results in relative movements of the vertebra (actual anatomy) during the surgery that cannot be compensated by the navigation software displaying instrument positions on the registered pre-placement patient image scan.Apparently, the resulting deviation between the actual patient anatomy location during the placement and the registered pre-placement patient image scan displayed by the navigation was not recognized by the user with the necessary navigation accuracy verification throughout the procedure, during the preparation and placement into left t6.As an additional factor to mention, despite in this specific case only contributing to a very small and in the context of the here observed deviation insignificant extent: the properties of the non-brainlab ct scanner used to acquire the patient scan with automatic registration to navigation had changed since its last calibration to navigation, due to continued use and/or maintenance activities.A test scan with assessing navigation accuracy by a brainlab representative after this surgery revealed inaccuracies with the automatic image registration calibration.Therefore it is reasonable to conclude that the calibration of the ct scanner to navigation had become inaccurate before this surgery.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.The calibration to navigation of this ict was renewed by brainlab and verified on jan 23, 2023.
Event or Problem Description
An open surgery on the thoracic spine for a fusion of vertebrae t1 to t7, due to spondylolisthesis caused by a tumor, with intended placement of 9 spine screws bilateral for fixation, was performed with the aid of the display by the brainlab navigation software spine&trauma 3d 2.6.From former surgeries, the patient already had parts of spinal bone missing at the vertebrae t2 to t6.During the procedure the surgeons: with the patient in prone position, attached the navigation reference array on the spinous process of vertebra t7.Acquired an intra-operative ct scan of the patient's region of interest with automatic image registration of the current patient anatomy to the navigation.Verified the registration and accepted the navigation accuracy to proceed.Starting at the lower vertebrae, first at left t6, used a non-brainlab pedicle access needle (pan) beforehand manually calibrated to navigation for instrument position display, to determine the screw trajectory and to plan the screw placements.Created the pilot holes for the spine screws in the vertebrae with the pan.Inserted k-wires through the navigated tube of the pan into the prepared pilot holes.Threaded the pilot holes with a not navigated non-brainlab cannulated tap following the k-wires, and placed the cannulated spine screws with an also not navigated non-brainlab screwdriver over the k-wires placed.When approaching the upper vertebrae, detected that the navigation accuracy was no longer sufficient enough for these, and re-placed the navigation reference array from t7 to t1 (only on these 2 thoracic vertebrae this patient still had spinous processes left from former surgeries, and this patient's spine was generally very unstable).Performed a surface match registration by acquiring registration points on the vertebra to re-register the current patient anatomy to the navigation after the move of the reference array, and continued to place the remaining spine screws with the same navigated method as before.After placing the last screw, acquired an intra-operative placement control ct scan, and determined that the 1 of the 9 spine screws - in left t6, initially placed following the navigated k-wire placement using the intra-op ct automatic image registration - deviated from its intended position ca.3mm too medial and in the spinal channel.Decided to remove this left t6 spine screw, and re-placed it to its intended position under fluoroscopic guidance with a c-arm.Completed the fusion surgery successfully as intended and closed the patient.According to the surgeon (treating clinician): the deviation of 1 of 9 k-wires placed with the aid of navigation and of its following spine screw was detected by the surgeon with an intra-operative ct before finalizing the surgery, and this placement was addressed under fluoroscopic guidance at the very same surgery.The final outcome of this surgery was successful as intended, with the placements correct at the end of the surgery.There was no harm nor negative effect to the patient due to the deviating initial placements, also not due to the surgery/anesthesia prolong of ca.30-60min.There were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.